Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Kansas City, MO

June 6, 2019Bates County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 6, 2019, 1:51 AM CDT for Bates County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2019, 1:51 AM CDT (06:51 UTC)
Expired
Jun 6, 2019, 4:32 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WGUS53 KEAX 060651
FFWEAX
MOC013-060945-
/O.NEW.KEAX.FF.W.0035.190606T0651Z-190606T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
151 AM CDT Thu Jun 6 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Central Bates County in west central Missouri...

* Until 445 AM CDT.

* At 150 AM CDT, local law enforcement in Butler reported 
  thunderstorms producing heavy rain which had resulted in multiple 
  road closers early this morning in the city of Butler. 

* Some locations that will experience flooding include...
  Butler, Adrian, Rich Hill, Foster and Passaic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3841 9436 3834 9417 3806 9430 3806 9458

$$

Cutter
1 follow-up statement
426 
WGUS73 KEAX 060932
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
432 AM CDT Thu Jun 6 2019

MOC013-060941-
/O.CAN.KEAX.FF.W.0035.000000T0000Z-190606T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bates MO-
432 AM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING FOR CENTRAL BATES COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3841 9436 3834 9417 3806 9430 3806 9458

$$

Cutter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 11:44 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 5, 11:44 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CDT Wed Jun 5 2019

.Discussion...
Issued at 245 PM CDT WED JUN 5 2019

A weak boundary has moved into northern Missouri this afternoon.
Satellite imagery shows cumulus converging in our northern couple of
tiers of counties. As of 19Z, cumulus is becoming congested and
taller. Thunderstorms are expected develop in northern Missouri in
this convergence zone. There is a strip of marginally supportive
shear in this area so there may be some severe storms as well.
Regardless, very high CAPE will be supportive of large hail and
damaging winds. The hail threat should be mainly with the initial
strong updrafts. Damaging winds will become the main threat, either
from microbursts, or as storms congeal into a line or two and
produce straight-line winds. Storms should generally drift south-
southeastward with time as 1) the front moves southward, and 2) any
cold pool forces new development south-southeastward. Storms may
persist into the evening hours, especially if any cold pool
organization can occur and build southward with time.

More isolated to scattered thunderstorms are expected tomorrow,
mainly across the southern half of the forecast area. Forecast
soundings show a very unstable airmass over the region. Again, shear
will be weak so we'll be looking at mesoscale driven features to key
in on. Storms may linger well into the evening hours, like today,
especially if any strong cold pool is established and storms develop
on the leading edge of the colder air.

For Friday and through the weekend, the upper low that has been
sitting over the southwestern US will move eastward and spread
rain/storms over the southern Plains and southern Missouri. This may
spread into spread into the southern portions of the forecast area
Friday. By Saturday, that upper system will have moved far enough
way that the chances for precipitation will decrease. Sunday looks
dry for most, if not all, of the forecast area. Temperatures will be
cooler through the weekend as cooler air settles into the region on
the backside of the upper low with a ridge of high pressure nosing
into the region.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1144 PM CDT WED JUN 5 2019

Earlier thunderstorms associated with west/east boundary over
central Missouri have remained south and east of all TAF
locations and should slowly dissipate by 08Z. Otherwise, VFR
conditions should prevail through the rest of the morning and into
the early afternoon when the next round of scattered
thunderstorms develops across eastern Kansas and Western Missouri.
Winds will remain from the east to southeast 6-12kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Leighton/Otto
Hazardous weather outlook, Jun 5, 4:20 AM CDT, 21 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Wed Jun 5 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated to scattered thunderstorms are expected to develop across
 the area this afternoon into the evening. Strong wind gusts and
 large hail are possible where storms do develop, though coverage
 will generally be isolated, with the exception of central to
 eastern Missouri. Heavy rainfall is likely within storms and
 localized flash flooding is possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Additional heavy rainfall is expected off and on throughout the
 week, and flash flooding remains a concern through Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 5, 10:06 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1006 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     1 E KNOB NOSTER         38.77N 93.54W
06/05/2019                   JOHNSON            MO   PUBLIC

            MPING REPORT OF 1 INCH TREE LIMB DOWN, ALONG
            WITH MINOR ROOF DAMAGE. LIKELY SUB-SEVERE
            WINDS.

&&
Special weather statement, Jun 5, 10:24 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1024 PM CDT Wed Jun 5 2019

MOZ037-043-060400-
Cass MO-Jackson MO-
1024 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS AND SOUTH CENTRAL
JACKSON COUNTIES UNTIL 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Winnebago, or near Pleasant Hill, moving northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Pleasant Hill, Greenwood,
Peculiar, Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park and
Strasburg.

LAT...LON 3867 9446 3886 9454 3894 9424 3877 9412
      3873 9412
TIME...MOT...LOC 0324Z 245DEG 15KT 3879 9435

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:29 PM CDTSpecial Weather StatementEAXLivingston46 min
Jun 5, 7:31 PM CDTSpecial Weather StatementEAXDeKalb44 min
Jun 5, 10:24 PM CDTSpecial Weather StatementEAXCass36 min
Jun 6, 5:35 AM CDTRiver Flood WarningEAXBates, Cass, Henry37 hr
Jun 6, 11:14 AM CDTRiver Flood WarningEAXCass, Henry, Johnson41 hr
Jun 6, 6:04 PM CDTSpecial Weather StatementEAXSchuyler26 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.